Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Euclidean weights of codes from elliptic curves over rings

Authors: José Felipe Voloch and Judy L. Walker
Journal: Trans. Amer. Math. Soc. 352 (2000), 5063-5076
MSC (1991): Primary 94B27; Secondary 11T71, 11G07
Published electronically: June 28, 2000
MathSciNet review: 1778505
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We construct certain error-correcting codes over finite rings and estimate their parameters. For this purpose, we need to develop some tools, notably an estimate for certain exponential sums and some results on canonical lifts of elliptic curves. These results may be of independent interest.

References [Enhancements On Off] (What's this?)

  • 1. A. E. Brouwer and T. Verhoeff, An updated table of minimum-distance bounds for binary linear codes, IEEE Trans. Inform. Theory 39 (1993), 662-677, supplemented by on-line updates: information regarding $[n,k,d]$ codes with fixed $n$, $k$ is accessible over the World Wide Web via MR 94d:94010
  • 2. A. Buium, An approximation property for Teichmüller points, Math. Research Letters 3 (1996), 453-457. MR 97m:14026
  • 3. -, Geometry of $p$-jets, Duke Math. Journal 82 (1996), 349-367. MR 97c:14029
  • 4. P. Deligne, Applications de la formule des traces aux sommes trigonométriques, Cohomologie étale (SGA $4\frac12$), Lecture Notes in Math, vol. 569, Springer-Verlag, Berlin, Heidelberg, New York, 1977. MR 57:3132
  • 5. V. D. Goppa, Codes associated with divisors, Probl. Peredachi Inf. 13 (1977), 33-39, English translation in Probl. Inf. Transm., 13:22-27, (1977). MR 58:15672
  • 6. A. R. Hammons Jr., P. V. Kumar, A. R. Calderbank, N. J. A. Sloane, and P. Solé, The ${\mathbb Z}_4$-linearity of Kerdock, Preparata, Goethals, and related codes, IEEE Transactions on Information Theory 40 (1994), 301-319. MR 95k:94030
  • 7. N. M. Katz, Serre-Tate local moduli, Algebraic surfaces (Orsay, 1976-78), Lecture Notes in Math., vol. 868, Springer, Berlin-New York, 1981, pp. 138-202. MR 83k:14039b
  • 8. P. V. Kumar, T. Helleseth, and A. R. Calderbank, An upper bound for Weil exponential sums over Galois rings and applications, IEEE Transactions on Information Theory 41 (1995), 456-468. MR 96c:11140
  • 9. W-C. W. Li, Character sums over $p$-adic fields, J. Number Theory 74 (1999), 181-229. CMP 99:08
  • 10. S. Litsyn, E. M Rains, and N. J. A. Sloane, Table of nonlinear binary codes, available on the World Wide Web at$\sim$njas/codes/And/.
  • 11. J. Lubin, J-P. Serre, and J. Tate, Elliptic curves and formal groups, Proc. of the Woods Hole summer institute in algebraic geometry, 1964.
  • 12. B. Mazur, Frobenius and the Hodge filtration, estimates, Ann. Math. 98 (1973), 58-95. MR 48:297
  • 13. H. L. Schmid, Zur arithmetik der zyklischen $p$-Körper, Crelles J. 176 (1936), 161-167.
  • 14. -, Kongruenzzetafunktionen in zyklischen Körpern, Abh. Preuss. Akad. Wiss. Math.-Nat. Kl. 1941 (1942), 30pp. MR 8:310b
  • 15. H. Stichtenoth, Algebraic function fields and codes, Springer, Berlin, 1993. MR 94k:14016
  • 16. M. A. Tsfasman and S. G. Vladut, Algebraic-geometric codes, Kluwer, Dordrecht, 1991. MR 93i:94023
  • 17. M. A. Tsfasman, S. G. Vladut, and Th. Zink, Modular curves, Shimura curves, and Goppa codes, better than the Varshamov-Gilbert bound, Math. Nachrichten 109 (1982), 21-28. MR 85i:11108
  • 18. J.-F. Voloch and J. L. Walker, Lee weights of $\mathsf{Z}/4 \mathsf{Z}$-codes from elliptic curves, to appear in Codes, Curves, and Signals: Common Threads in Communications.
  • 19. -, Codes over rings from curves of higher genus, IEEE Trans. Inform. Theory 45 (1999), 1768-1776. CMP 2000:03
  • 20. J. L. Walker, Algebraic geometric codes over rings, to appear in the Journal of Pure and Applied Algebra 144 (1999), 91-110. CMP 2000:04
  • 21. -, The Nordstrom Robinson code is algebraic geometric, IEEE Transactions on Information Theory 43 (1997), 1588-1593. MR 98k:94014

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 94B27, 11T71, 11G07

Retrieve articles in all journals with MSC (1991): 94B27, 11T71, 11G07

Additional Information

José Felipe Voloch
Affiliation: Department of Mathematics, University of Texas, Austin, Texas 78712

Judy L. Walker
Affiliation: Department of Mathematics and Statistics, University of Nebraska, Lincoln, Nebraska 68588-0323

Received by editor(s): October 29, 1998
Received by editor(s) in revised form: September 16, 1999
Published electronically: June 28, 2000
Additional Notes: The first author was supported in part by NSA Grant #MDA904-97-1-0037.
The second author was supported in part by NSF Grant #DMS-9709388.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society